Original case provided by Lauren Brown, MD.
Edits, teaching points and graphics by Yilin Zhang, MD.
- Recognize pulmonary complications of amiodarone
A 77 yo M presents with 3 weeks of nonproductive cough and exertional dyspnea. He denies any chest pain, orthopnea or lower extremity edema. He denies URI symptoms, fevers/chills or recent sick contacts. At baseline, he is able to walk several miles without difficulty and now is limited to < 1 city block. His PMH is notable for paroxysmal atrial fibrillation for which he has been on warfarin and amiodarone for several years. He also has an AICD for his history of non-ischemic cardiomyopathy (most recent EF of 40%).
What is your differential for these CXR findings?
- Volume overload (especially with history of NICM)
- Multifocal pneumonia
- Interstitial lung disease
OUTCOME AND FINAL DIAGNOSIS:
A TTE showed stable cardiac function with EF Of 44% without signs of intravascular volume overload. A bronchoscopy revealed 1.7 million WBCs (95% eosinophils), infectious work-up was otherwise negative. This was thought to be consistent with amiodarone induced pulmonary toxicity with pulmonary eosinophilia (acute eosinophilic pneumonia versus chronic eosinophilic pneumonia). His amiodarone was stopped and he was started on prednisone 40 mg daily with a prolonged taper. CXR a year later showed resolution of fibrosis.
TAKE HOME POINTS:
- The diagnosis of amioderone induced pulmonary toxicity often relies on characteristic CT findings of interstitial pneumonitis (typically NSIP pattern) in the right clinical context.
- Kadoch, MA, et al. Idiopathic Interstitial Pneumonias: A Radiology-Pathology Correlation Based on the Revised 2013 American Thoracic Society-European Respiratory Society Classification System. Current Problems in Diagnostic Radiology. 2015; 44(1): 15-25.
- Wolkove, N & Baltzan, M. Amiodarone pulmonary toxicity. Canadian Respiratory Journal. 2009; 16(2): 43-48.